Orthotopic heart transplant recipient with enteric-coated mycophenolate sodium (Myfortic) induced colitis

Craig C. Morris, Steven C. Stroud, Umamaheshwari Golconda, Sharon A. Gregoire, Elizabeth B. Juneman

Research output: Contribution to journalArticlepeer-review

Abstract

Patient: Male, 66-year-old Final Diagnosis: Drug-induced colitis Symptoms: Abdominal discomfort • anorexia • diarrhea • weight loss Medication: Enteric-coated mycophenolate sodium (Myfortic) Clinical Procedure: Colonoscopy • colon biopsy Specialty: Cardiology • Infectious Disease Objective: Rare disease Background: Mycophenolic acid is an immunosuppressive drug commonly used in solid organ transplantation to prevent acute and chronic allograft rejection. There are 2 common preparations of mycophenolic acid including myco-phenolate mofetil (Cellcept), and enteric-coated mycophenolate sodium (Myfortic) which was developed to reduce the high rate of gastrointestinal side effects seen with Cellcept. Cases of mycophenolate mofetil induced colitis have been described in solid organ transplant patients and rarely in heart transplant patients, but en-teric-coated mycophenolate sodium induced colitis is very rare and has not been reported in heart transplant patients. Case Report: A 66-year old male with an orthotopic heart transplant was admitted with diarrhea. The patient was on an im-munosuppression regimen including mycophenolate mofetil for 10 weeks post-transplantation until complain-ing of soft stools and bloating. At this time, he was switched to enteric-coated mycophenolate sodium. At week 11 post-transplantation, the patient was admitted to the hospital with worsening diarrhea. Extensive workup was unrevealing. Colonoscopy with biopsy showed features of mycophenolic acid induced colitis. Enteric coated mycophenolate sodium was discontinued, and the patient’s diarrhea markedly improved over the next 48 hours. The patient had no signs of colitis or solid organ rejection at 7-month follow up appointment. Conclusions: Although a diagnosis of exclusion, enteric-coated mycophenolate sodium induced colitis should be considered in the differential of an orthotopic heart transplant patient with diarrhea as discontinuing the medication can improve symptoms and avoid costly workups, however, patients should be monitored closely for signs of re-bound rejection.

Original languageEnglish (US)
Article numbere920235
JournalAmerican Journal of Case Reports
Volume21
DOIs
StatePublished - 2020
Externally publishedYes

Keywords

  • Colitis
  • Heart Transplantation
  • Mycophenolic Acid

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Orthotopic heart transplant recipient with enteric-coated mycophenolate sodium (Myfortic) induced colitis'. Together they form a unique fingerprint.

Cite this